4. 4 General side effects: feeling sick, diarrhoea, tiredness, rash
Sometimes it take a few weeks for our bodies to get used to a new medicine.
We might feel a bit more tired or have digestion changes, but this type of side effect, if it does occur, should be mild and only last a few weeks.
Compared to earlier HIV drugs, these side effects are much less likely using ART in 2023
But because nausea and tiredness can be symptoms of other illnesses, you should tell your doctor of any problems. It might be that you caught a cold or other infection around the time you started ART.
If your doctor thinks this is a side effect of ART, anti-nausea and diarrhoea medications can help. The links below include other suggestions that might help.
If you are unlucky and the side effects continue, ask about an alternative HIV combination.
Although rash is not a common side with modern ART, hypersensitive reactions can occure with any medicine.
This has mainly been reported with NNRTIs (nevirapine and efavirenz) and abacavir (hypersensitivity).
Any rash that progressively worsens should be taken very seriously and needs to be seen by a doctor. This includes any rash that breaks the skin or that covers more than 10% of your body, however mild.
Approximately less than 1 in 20 people (5%) get a rash with nevirapine, efavirenz or abacavir and this can become extremely serious. This often involves changing to an alternative ART.
From the i-Base guide HIV and your quality of life.
Last updated: 1 January 2023.